Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Does cocaine overdose cause critical damage to heart ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 157 Questions
I had a cocaine overdose July of 2009. My heart was beating so rapidly I threw up. I now have a-fib. My heart flutters from time to time. The more active I am the better control I have over fibulation. I eat healthy and i am involved in many activities. Swimming, Heating Bikram Yoga (for hour and half sessions), weight training, and snow skiing. I have never seeked professional help thru a heart surgeon specialist. I dont want to face the music. I suffer from depression from this and I do not have the same physical strength that I once had.
I have been thru a Drug Treatment Program. The doctor on the unit had a EKG performed. He said I had a probably had a heart attack in my past from my past drug use. Tests showed I had a irregular heart beat.

I have had acupuncture done on my body to control palpitations. I dont have any major complications. This has help tremendously. This Doctor does not seem to be concerned with my condition. I was told over time doc can renew my heart to normal rhythm. I know from my past that my heart is not as healthy or performs like it once did. I was a professional fighter a few years back. I have half the wind that I once had when I currently train. I can still jump rope for 5 consecutive minutes. I was hoping that my heart would repair itself slowly over time. My doctor in the treatment facility told me if there was going to be problems they would have happen by now!!!!!!
To be honest. I am scared. But at the same time I dont want to bare horrible news. YOU see..... for the most part life is good. Just a little scarey at times with my hidden condition. I have been to many family doctors to have routine physicals performed. I never discussed this with any of them. I have been told by all that I healthy a horse. Blood pressure is great. I have been asked if I a runner because my blood pressure is 115/72. I 210 pounds. Do you have any suggestions??? One time in my life I did not care if I lived or died from this condition..Today I want to use advanced medicine and technology to help my condition if needed. Thanks
Posted Wed, 25 Apr 2012 in Drug Abuse
Answered by Dr. Sunil.N 2 hours later
Hi .
Thanks for your query.

Good to hear that you are following healthy activities.

The cocaine can cause damage to heart in the form of chest pain (frequently observed in long-term use or overdose), Myocardial infarction( heart attack), arrhythmia(rhythm disorders), and cardiomyopathy(increase in heart size).

The above complications are evident in your case as evidenced by EKG.

You may have to undergo the following investigations to assess the function of heart.

1. 2D ECHO to know the heart wall motion, since your medical history suggest a probable heart attack.
2. Holter monitoring is needed to assess the EKG disturbance for 24 hrs to seek the pattern of Rhythm disorder.

Based on the above reports further assessment can be planned.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Wish you Good Health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor